Tornadoes · United States · Texas · 2010
EF0 tornado, Umbarger, Texas, April 20, 2010
This EF0 tornado ran 0.9 miles across Randall County on April 20, 2010, touching down at 7:47 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 20, 2010
- Touchdown
- 7:47 PM CDT (00:47 UTC)
- Lifted
- 7:49 PM CDT (00:49 UTC)
- On the ground
- 2 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Randall County
- Touchdown point
- 34.981, -102.063
- Lift-off point
- 34.990, -102.051
- Record number
- 1004201847-01
What the Weather Service recorded
Severe thunderstorms moved across the southwest and south central Texas Panhandle during the evening hours producing large hail...damaging winds...and two tornadoes. Although no injuries were reported...the hail and winds caused damage to homes and crops.
A tornado survey was conducted on this tornado. The tornado touched down at 1847 CST approximately three miles northeast of Umbarger. The tornado was on the ground for approximately one mile or less with a path width of fifty yards. The tornado dissipated at approximately 1849 CST approximately four miles northeast of Umbarger. The tornado remained over open country and no damage or injuries were reported directly from the tornado. However...several homes received damage from wind blown hail associated with the rear flank downdraft. Several north facing windows were blown out and hundreds of acres of crops were destroyed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:05 UTC | 00:30 UTC | Tornado Warning | AMA |
| 00:22 UTC | 00:45 UTC | Tornado Warning | AMA |
| 00:48 UTC | 01:15 UTC | Tornado Warning | AMA |
| 01:01 UTC | 04:00 UTC | Flood Advisory | AMA |
| 01:13 UTC | 02:00 UTC | Tornado Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Apr 20, 6:41 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 20, 6:41 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 641 PM CDT TUE APR 20 2010 .AVIATION... FOR THE 00Z TAFS...THE MAIN CONCERN WILL BE THUNDERSTORMS...WHICH COULD AFFECT ALL TAF SITES OVER THE NEXT 3 TO 5 HOURS. CONDITIONS AS LOW AS IFR MAY BE BRIEFLY POSSIBLE UNDER ANY STORMS. LOW CLOUDS AND FOG WILL ALSO BE POSSIBLE AFTER 06Z. THE NEXT BEST CHANCE FOR THUNDERSTORMS WILL COME AGAIN AFTER 18Z...BUT DUE TO THE UNCERTAINTY IN COVERAGE OF THE STORMS TOMORROW...WILL KEEP THE MENTION OF CB OUT OF THE TAFS FOR NOW. SJOHNSON && .PREV DISCUSSION... /ISSUED 221 PM CDT TUE APR 20 2010/ DISCUSSION... NORTHWEST FLOW CONVECTION OVER THE HIGHER TERRAIN AND MOUNTAINS OF NM WILL CONTINUE TO PROPAGATE SOUTHEAST TOWARD THE WESTERN PANHANDLES BY THIS EVENING. WILL BUMP UP THE POPS TO CHANCE ALL SECTIONS OF THE PANHANDLES THIS EVENING. FEEL BEST CHANCES FOR CONVECTION IN THE NORTH AND NORTHEAST SECTIONS AS A WEAK FRONTAL BOUNDARY SLOWLY PUSHES DOWN FROM THE NORTHWEST AND NORTH TONIGHT AND NOCTURNAL LOW LEVEL SOUTHERLY JET DEVELOPS. WILL ALSO INCLUDE SOME PATCHY FOG LATE TONIGHT AND WEDNESDAY MORNING...AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY MORNING AS LOW LEVEL MOISTURE INCREASES WITH UPSLOPE SURFACE FLOW. CHANCES FOR CONVECTION INCREASE BY WEDNESDAY NIGHT INTO THURSDAY AS SURFACE LOW DEVELOPS OVER NORTHEASTERN NM WITH WARM FRONT EXTENDING SOUTHEAST ACROSS THE PANHANDLES AND DRYLINE DEVELOPS SOUTH OF THE SURFACE LOW. THREAT FOR SEVERE WEATHER MAY BEGIN TO INCREASE BY THURSDAY AS DRYLINE MIXES EAST AND SHORTWAVE ENERGY OVER THE CENTRAL AND SOUTHERN ROCKIES ASSOCIATED WITH CLOSED UPPER LOW OVER THE GREAT BASIN AND SOUTHWESTERN STATES TRACKS EAST TOWARD THE PANHANDLES WITH DIFFLUENCE ALOFT. NOCTURNAL LOW LEVEL JET ALSO EXPECTED TO PERSIST MAINLY ACROSS THE EASTERN HALF OF THE PANHANDLES THROUGH THURSDAY. PACIFIC COLD FRONT EXPECTED TO PUSH ACROSS THE PANHANDLES BEHIND THE DRYLINE LATE THURSDAY AND EARLY FRIDAY. MORE SEASONABLE CONDITIONS BUT DRIER FRIDAY THROUGH EARLY NEXT WEEK. NO PRECIPITATION EXPECTED. SCHNEIDER FIRE WEATHER... NO FIRE WEATHER CONCERNS OUTSIDE OF LIGHTNING STARTS AS RAIN CHANCES INCREASE TONIGHT THROUGH THURSDAY NIGHT. DRIER BUT SLIGHTLY COOLER CONDITIONS FRIDAY THROUGH EARLY NEXT WEEK. POSSIBLY ELEVATED FIRE WEATHER CONCERNS FRIDAY AND OVER THE WEEKEND INTO EARLY NEXT WEEK AS MINIMUM RH VALUES DROP TO NEAR 25 PERCENT OR LESS AND 20 FOOT WIND SPEEDS INCREASE TO AROUND 15 TO 20 MPH. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/16
Hazardous weather outlook, Apr 20, 3:22 PM CDT, 4 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 322 PM CDT TUE APR 20 2010 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 322 PM CDT TUE APR 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE WESTERN TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON HELPED BY AFTERNOON SURFACE HEATING. THE STORMS WILL CONTINUE TO MOVE SOUTHEAST DURING THE EVENING HOURS WITH THE ENVIRONMENT IMPROVING AS MID LEVEL SOUTHWEST FLOW INCREASES OVER THE MOIST SURFACE FLOW. GIVEN SOME LIMITED INSTABILITY...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD APPROACH SEVERE LEVELS ON WEDNESDAY...BUT A GREATER OPPORTUNITY FOR SEVERE THUNDERSTORMS EXISTS FOR THURSDAY AFTERNOON AND THURSDAY NIGHT AS A DRYLINE SETS UP OVER THE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY AND THURSDAY DUE TO THE THREAT OF SEVERE THUNDERSTORMS. WYNNE
In the hours before
Special weather statement, Apr 20, 4:54 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 454 PM CDT TUE APR 20 2010 TXZ011-012-202245- OLDHAM TX-POTTER TX- 454 PM CDT TUE APR 20 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR WESTERN POTTER AND EASTERN OLDHAM COUNTIES. AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM NEAR BOYS RANCH...MOVING EAST AT 5 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL IS LIKELY WITH THIS STORM. NUNEZ
Local storm report, Apr 20, 5:49 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT TUE APR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL BOYS RANCH 35.51N 102.25W
04/20/2010 E0.75 INCH OLDHAM TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1000326
SFJSpecial weather statement, Apr 20, 6:30 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 630 PM CDT TUE APR 20 2010 TXZ011-012-016-017-210030- OLDHAM TX-POTTER TX-RANDALL TX-DEAF SMITH TX- 630 PM CDT TUE APR 20 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR DEAF SMITH... RANDALL...POTTER AND OLDHAM COUNTIES. AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF BUSHLAND...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. NUNEZ
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.8 hours before the tornado, 42 km from the path. April 21, 2010.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -96 J/kg
- Surface CAPE
- 773 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
- 0-3 km lapse rate
- 6.8 K/km
Amarillo Airport, TX (KAMA), 12:00Z
11.2 hours after it, 42 km from the path. April 21, 2010.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -224 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Hereford (HRX), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:05 UTC | 77 | 44.78 | 190° 11 kt | 15 | 1009.8 | |
| 23:25 UTC | 78 | 42.26 | 220° 13 kt | 21 | 1009.8 | |
| 23:45 UTC | 75 | 43.52 | 210° 11 kt | 1009.8 | ||
| 00:05 UTC | 71.6 | 46.4 | 200° 10 kt | 1009.8 | ||
| 00:25 UTC | 71.24 | 39 | 290° 12 kt | 32 | 1010.5 | VCTSRA |
| 00:45 UTC | 64.58 | 49.28 | 240° 12 kt | 35 | 1010.8 | -VCTSRA |
| 01:05 UTC | 64 | 50.36 | 270° 8 kt | 1010.5 | VCTS | |
| 01:25 UTC | 60.8 | 52.7 | 70° 6 kt | 14 | 1011.5 | |
| 01:45 UTC | 61.16 | 53.78 | 70° 18 kt | 22 | 1011.9 | |
| 02:05 UTC | 56.48 | 52.7 | 100° 20 kt | 26 | 1011.9 | |
| 02:25 UTC | 56.3 | 53 | 110° 19 kt | 23 | 1012.2 | |
| 02:45 UTC | 57 | 53.42 | 120° 19 kt | 25 | 1012.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 42 km away, was scanning. The volume nearest the touchdown began at 00:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:04 UTC | TORNADO | 3 W Bushland | Potter, TX | TORNADO SURVEY CONDUCTED. TORNADO WAS LOCATED APPROXIMATELY 1 MILE SOUTH OF INTERSTATE 40 AND REMAINED OVER OPEN COUNTRY AND LASTED APPROXIMATELY FIVE MINUTES. NO DAMAGE WAS OBSERVED. |
| 00:04 UTC | TORNADO | 5 W Bushland | Oldham, TX | LOCATED APPROXIMATELY 1 MILE SOUTH OF INTERSTATE 40. PRELIMINARY END TIME IS ESTIMATED. |
| 00:10 UTC | HAIL 1.75 | 1 N Bushland | Potter, TX | SPOTTER ALSO CONFIRMED THE TORNADO REPORTED NEAR BUSHLAND |
| 00:45 UTC | TSTM WND DMG | 2 Ne Umbarger | Randall, TX | NORTH FACING WINDOWS BLOWN OUT AND SIDING DAMAGED AT SEVERAL RESIDENCES JUST NORTHEAST OF UMBARGER. |
| 00:45 UTC | TSTM WND DMG | Umbarger | Randall, TX | HOME WINDOWS BLOWN OUT IN UMBARGER |
| 00:46 UTC | HAIL 1.75 | 7 N Umbarger | Randall, TX | |
| 00:47 UTC | TORNADO | 3 Ne Umbarger | Randall, TX | BRIEF TOUCHDOWN REPORTED APPROXIMATELY 3 MILES NORTHEAST OF UMBARGER. PRELIMINARY POSITION PENDING STORM SURVEY. |
| 00:48 UTC | TSTM WND GST 68 | 3 Ne Umbarger | Randall, TX | SCHOOLNET REPORT FROM BRANDT FARMS |
| 01:31 UTC | TSTM WND GST 68 | 3 Ne Umbarger | Randall, TX | SCHOOLNET REPORT FROM BRANDT FARMS68 |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 20, 2010
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 20 | 7:04 PM CDT | EF0 | Potter, TX | 1.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.